Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 28, 2020, 5:40 PM EDT for Lake County, Volusia County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 5:40 PM EDT (21:40 UTC)
- Expired
- Jun 28, 2020, 6:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lake County, FL, Volusia County, FL
The radar
The Jacksonville radar (KJAX), 142 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182
WUUS52 KMLB 282140
SVRMLB
FLC069-127-282230-
/O.NEW.KMLB.SV.W.0055.200628T2140Z-200628T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
540 PM EDT Sun Jun 28 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Lake County in east central Florida...
Northwestern Volusia County in east central Florida...
* Until 630 PM EDT.
* At 540 PM EDT, a severe thunderstorm was located near Juniper
Springs, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pierson, Lake George, Eldridge, Sellers Lake and Astor Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake George, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2926 8142 2911 8149 2909 8151 2909 8154
2908 8155 2909 8158 2909 8161 2911 8164
2928 8164 2930 8165 2932 8168 2938 8145
2940 8143 2940 8142
TIME...MOT...LOC 2140Z 229DEG 16KT 2923 8174
HAIL...1.50IN
WIND...60MPH
$$
151 follow-up statement
258
WWUS52 KMLB 282213
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
613 PM EDT Sun Jun 28 2020
FLC069-282221-
/O.CAN.KMLB.SV.W.0055.000000T0000Z-200628T2230Z/
Lake FL-
613 PM EDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area and over Lake George. Therefore, the warning has
been cancelled. Heavy rain, gusty winds and cloud to ground
lightning strikes are still possible across northern Lake county.
LAT...LON 2926 8142 2911 8149 2910 8150 2916 8152
2917 8152 2919 8155 2920 8156 2920 8159
2922 8162 2930 8165 2932 8168 2938 8145
2940 8143 2940 8142
TIME...MOT...LOC 2211Z 229DEG 16KT 2932 8162
$$
FLC127-282230-
/O.CON.KMLB.SV.W.0055.000000T0000Z-200628T2230Z/
Volusia FL-
613 PM EDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN VOLUSIA COUNTY...
At 611 PM EDT, a severe thunderstorm was located over Lake George,
moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pierson, Lake George, Eldridge, Seville and Bakerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake George, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2926 8142 2911 8149 2910 8150 2916 8152
2917 8152 2919 8155 2920 8156 2920 8159
2922 8162 2930 8165 2932 8168 2938 8145
2940 8143 2940 8142
TIME...MOT...LOC 2211Z 229DEG 16KT 2932 8162
HAIL...1.50IN
WIND...60MPH
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:08 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 28, 3:08 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 308 PM EDT Sun Jun 28 2020 .DISCUSSION... ...Somewhat Better Rain Chances Early in the Week... ...Temperatures Remain Above Normal... Currently...A meager CU field was present at mid afternoon and prospects for pcpn development for the rest of the day hinge on boundary interactions to overcome the cap over the next 3 to 5 hours. Steering level winds which have become more westerly around 10kt, however moisture remains only marginally favorable with PWat 1.30 inches. Ltst HRRR indicates isold late afternoon storms psbl around the I-4 corridor to Kissimmee. Will keep a low mention for some activity through around 8 PM. modified prev disc... Monday...Surface ridge will lie across srn Florida as troughing deepens over much of the eastern CONUS. With reduced influence of upr ridge and advertised cooling to around -8.5 to -9C aloft, will go with low end sct storm wording by mid and late afternoon where sea breeze collisions are most likely. Flow veers southwest keeping temperatures hot with mid 90s along the coast, and upper 90s inland. Could approach record highs at most climate sites, including along the coast. The sea breeze is expected to develop, and depending on how strong the southwest flow is will determine how hot it gets along the coast. Either way, will see peak heat indices around 102-107. Tuesday-Saturday...Increasing rain chances into mid/late week as a broad area of low pressure develops over the Carolinas and the surface ridge axis builds back across south Florida. Tropical moisture advects back into the area as west to southwest flow continues. Rain chances 25-35 percent on Tuesday increase to 40-50 percent Wednesday onward with the highest rain chances focusing from Melbourne north. Interestingly the GFS and ECMWF show lower rain chances than the NBM, so rain chances may need to be adjusted down in the coming days. It'll depend if dry air is filtered out of the area, or any additional Saharan dust makes its way into the GOMEX. Regardless, storms that do develop will be capable of producing frequent lighting strikes, gusty winds of 40-50 mph, and torrential downpours. Hot summer temperatures are here to stay. Expect highs to reach the low 90s along the coast and mid to upper 90s inland each day. These hot temps combined with increasing humidity will produce peak heat indices between 101-106. Overnight temps remain muggy and warm in the mid to upper 70s. && .AVIATION...VFR conditions through the TAF period. Could see a late day TS/shower near DAB to LEE and SFB once again (20Z-24Z), however pops remain too low to warrant a VCTS/VCSH period. General SW/SSW flow today before the sea breeze backs the winds to SSE. Tomorrow, variable winds to start off with, then becoming SW/WSW by late morning. Precip chances again remain low for tomorrow, kept any mention of rain out of the TAF for now. && .MARINE... Tonight...Favorable conditions with seas 2 ft or less and winds 7 to 13 knots. Monday-Thursday...Generally favorable boating conditions are expected for much of the upcoming week as the Atlantic ridge axis sags south over South Florida. Light offshore winds overnight and early morning become south around 10 knots in the afternoon. Seas around 2-3 feet for much of the early week, then diminishing to 2 feet across the waters by mid week. Hot conditions expected each day with increasing afternoon storm chances from Tuesday onward into late week. These storms will pose a risk for lightning strikes and wind gusts in excess of 34 knots. && .CLIMATE...Interior climate sites will approach their records for the date (June 28th): Station Record (Yr) --------------------- Leesburg....98 (1998) Orlando.....98 (1962) Sanford.....97 (1954) && .PRELIMINARY POINT TEMPS/POPS... DAB 74 95 75 95 / 10 30 10 30 MCO 76 97 76 96 / 10 40 10 30 MLB 74 94 76 94 / 10 30 20 30 VRB 71 94 74 95 / 0 30 20 30 LEE 77 96 77 94 / 10 30 0 30 SFB 76 97 77 96 / 10 30 0 30 ORL 77 97 78 95 / 10 30 0 30 FPR 71 94 74 95 / 0 30 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && DIGITAL FORECASTS...Pendergrast/Watson IDSS....Smith AVIATION...Watson
Hazardous weather outlook, Jun 28, 10:19 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1019 AM EDT Sun Jun 28 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-282300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1019 AM EDT Sun Jun 28 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Isolated lightning storms are possible from late this afternoon through sunset along to north of Interstate 4. While the chance for storms is low, any storm will be capable of producing frequent lightning strikes and gusty winds of 40 to 45 mph. Move indoors if skies look threatening, or you hear thunder. .EXCESSIVE HEAT IMPACT... Temperatures are forecast to reach the lower to mid 90s along the coast, and upper 90s inland. The heat and humidity will combine to produce peak heat index readings between 101 and 106 across the area. People working or engaging in any outdoor activities should be sure to remain well hydrated and take frequent rest breaks. Recognize the signs of heat exhaustion, which include feeling faint or dizzy, excessive sweating, nausea, a rapid weak pulse, and muscle cramps. Never leave small children or pets unattended in a car for any reason, even briefly. Temperatures inside of a vehicle exposed to full sun can turn deadly in minutes! Always look before you lock your car. .RIP CURRENT IMPACT... There is a moderate threat of rip currents at the east central Florida beaches today. While dangerous rip currents will be present all day, the risk will be greatest through 1130 AM, and again after 600 PM this evening due to tidal effects. Always swim within sight of a life guard, and follow social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... There is a small chance for a late afternoon storm to produce wind gusts to around 35 knots and deadly lightning over inland lakes north of Interstate 4 to the Halifax River and Volusia County Atlantic waters. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Expect low coverage of storms again on Monday afternoon, with a gradual increase in moisture and coverage of storms from Tuesday through the end of the week. Frequent cloud to ground lightning strikes, torrential downpours, small hail, and gusty winds will be the main threats with any stronger storms that may develop. A moderate risk of life-threatening rip currents is expected to continue at the central Florida Atlantic beaches through most of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. AC/JP
In the hours before
Special weather statement, Jun 28, 5:32 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
532 PM EDT Sun Jun 28 2020
FLZ041-044-282215-
Northern Lake County FL-Inland Volusia FL-
532 PM EDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND NORTHWESTERN
VOLUSIA COUNTIES UNTIL 615 PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm over
Juniper Springs, moving northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pierson, Lake George, Seville, Bakerstown and Astor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2926 8142 2926 8141 2912 8164 2928 8164
2930 8165 2931 8167 2932 8168 2938 8145
2940 8143 2940 8142
TIME...MOT...LOC 2131Z 231DEG 20KT 2920 8176
15The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:32 PM EDT | Special Weather Statement | MLB | Flagler | 43 min |
| Jun 28, 6:29 PM EDT | Special Weather Statement | MLB | Flagler | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.